Florida, 2002

Damaging Wind in Florida, October 14, 2002

October 14, 2002 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 14, 1:45 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 14, 1:45 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT MON OCT 14 2002

---CURRENTLY---
NEAR STNRY FRONT EXTENDS FROM SE GA TO GULF OF MEXICO WHERE SFC WAVE
IS DEVELOPING 140 MILES S OF NEW ORLEANS. RADAR SHOWS SCT
CONVECTION MAINLY CONFINED TO THE SRN ZONES. MSAS ANALYSIS SHOWS
LIS -5 TO -6 AND CAPES NEAR 2200 J/KG IN THIS AREA. FOR SHORT-TERM
BELIEVE SCT CONVECTION WILL CONTINUE TO FIRE OVER THE FORECAST IN
UNSTABLE AIRMASS...PARTICULARLY IN SRN ZONES REMAINDER OF AFTN
AND EVENING...THEN SEE FOCUS OF CONVECTION SHIFT NWD WHERE LIFT WILL
BE INCREASING AHEAD OF APPROACHING SHORTWAVES. TROPICS...TD 14 HAS
FORMED IN THE WRN CARIBBEAN SEA MOVING NWD EXPECTED TO EVENTUALLY
TRACK NE AHEAD OF UPPER TROUGH.

---FORECAST---
APPEARS THE AVN IS DOING A FAIRLY GOOD JOB WITH LATEST SATELLITE
IMAGERY AS WELL AS WITH TD 14. FOR TONIGHT AND TUE...LOW PRES FORMING
ALONG WITH FRONT WILL MOVE ACROSS FL PANHANDLE AND MOVE ACROSS NE FL
AND SE GA. AT MID-UPPER LEVELS...SHORTWAVES WILL TRAVERSE FORECAST
AREA TONIGHT WITH A STRONGER ONE EXPECTED ON TUE. STRONG LOW LEVEL
MOISTURE CONVERGENCE WILL MAINLY BE CONFINED ALONG THE COAST AND
PORTIONS OF INLAND SE GA JUST AHEAD OF THE FRONT FOR TONIGHT. AS LOW
TRACKS NEWD...SFC CONVERGENCE WILL SHIFT TO THE WERN ZONES ON TUE.
WILL PROBABLY CONT WITH CATEGORICAL POPS NEARLY ALL AREAS ON TUE.
MAY MENTION LOCALLY HEAVY RAINFALL AS WELL TONIGHT AND TUE. GOOD
Q-VECTOR CONVERGENCE AND DAYTIME HEATING WILL LEAD TO STRONG
THUNDERSTORMS...WITH MODELS IN GENERAL AGREEMENT SHOWING BEST OMEGA
VALUES TUE AFTN. SWODY2 MENTIONS SLIGHT RISK OF SEVERE FOR SE GA AND
THIS SEEMS REASONABLE CLOSE TO THE WARM FRONT. DYNAMICS AND LIFT
WEAKEN TUE NIGHT WILL LOWER POPS TO CHANCE CATEGORY.  SHOULD SEE
DRIER AIR FILTER INTO THE AREA LATER TUE NIGHT AND WED BEHIND FRONT
AND ON BACK SIDE OF LOW AS IT LIFTS NEWD NEARLY PARALLEL TO THE E
COAST. UNSEASONABLY COOL WX BEGINS WED NIGHT WITH LOWS DIPPING INTO
THE 50S.

EXTDD...SHORTWAVE ENERGY ACROSS THE ERN U.S./OHIO VALLEY AREA LIFTS
ENEWD ALLOWING UPPER LEVEL RIDGING TO BUILD BRIEFLY OVER THE
FORECAST AREA. SFC HIGH PRES IS EXPECTED TO SHIFT EWD ALONG THE SE
U.S. COAST OVER THE WEEKEND WITH ONSHORE FLOW BECOMING ESTABLISHED
SUPPORTING ONLY A SLIGHT CHANCE OF COASTAL SHOWERS S OF JAX. ANOTHER
COLD FRONT APPROACHES THE AREA ON MON BRINGING INCREASING CLOUDINESS
AND A CHANCE OF SHOWERS OR THUNDERSTORMS. TEMPS EXPECTED TO BE
CLOSE TO NORMAL.

MARINE...E TO NE FLOW OVER THE WATERS AT THIS TIME. BUOY 41012
INDICATES NE 10KT SEAS 3 FT. MAY SEPARATE NRN LEG FOR HIGHER WIND
AND SEAS FOR 1ST PERIOD. NO HEADLINES FORESEEN UNTIL TUE NIGHT-WED
TIMEFRAME WHEN NW SURGE MOVES ACRS WATERS.

---PRELIM CCF---
AMG TB 063/074 060/074 049 028+5
SSI TB 069/076 062/076 055 02895
JAX TB 068/080 065/077 054 02784
SGJ TB 070/081 068/078 060 02774
GNV TB 068/081 065/078 053 02574
OCF TB 069/083 065/080 054 02574

.JAX...
.GA...NONE.
.FL...NONE.

SHASHY/ZAPPE
Hazardous weather outlook, Oct 14, 11:49 AM EST, 5 hours 21 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-142300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 AM EDT MON OCT 14 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN
ADVANCE OF A COLD FRONT THAT WILL STALL NEAR THE STATE LINE THIS
EVENING. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE...BUT ORGANIZED
SEVERE CONVECTION IS NOT EXPECTED. THE GREATEST CONCERN THIS
AFTERNOON AND EVENING WILL BE PERIODS OF HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
AN AREA OF LOW PRESSURE DEVELOPING IN THE CARRIBEAN SEA WILL MOVE
ACROSS THE FLORIDA PENINSULA TUESDAY ALONG A STALLED FRONT. THIS
FEATURE WILL BRING AN INFLUX OF MOISTURE AND INSTABILITY TO THE AREA
AND INCREASE THE POTENTIAL FOR ISOLATED STRONG STORMS TO DEVELOP
TUESDAY...ESPECIALLY ACROSS SOUTHEASTERN GEORGIA COUNTIES NORTH OF
HIGHWAY 23. TUESDAY NIGHT A COLD FRONT APPROACHES THE REGION AND BY
WEDNESDAY THE FRONT WILL PUSH THROUGH THE FORECAST AREA. COOLER AND
DRIER CONDITIONS WILL DEVELOP IN THE WAKE OF THE FRONTAL PASSAGE AS
STRONG HIGH PRESSURE BUILDS OVER THE SOUTHEAST THROUGH SUNDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZAPPE

FLUS42 KJAX 141649 RRA
HWOJAX
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-142300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 PM EDT MON OCT 14 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN
ADVANCE OF A COLD FRONT THAT WILL STALL NEAR THE STATE LINE THIS
EVENING. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE...BUT ORGANIZED
SEVERE CONVECTION IS NOT EXPECTED. THE GREATEST CONCERN THIS
AFTERNOON AND EVENING WILL BE PERIODS OF HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
AN AREA OF LOW PRESSURE DEVELOPING IN THE CARRIBEAN SEA WILL MOVE
ACROSS THE FLORIDA PENINSULA TUESDAY ALONG A STALLED FRONT. THIS
FEATURE WILL BRING AN INFLUX OF MOISTURE AND INSTABILITY TO THE AREA
AND INCREASE THE POTENTIAL FOR ISOLATED STRONG STORMS TO DEVELOP
TUESDAY...ESPECIALLY ACROSS SOUTHEASTERN GEORGIA COUNTIES NORTH OF
HIGHWAY 23. TUESDAY NIGHT A COLD FRONT APPROACHES THE REGION AND BY
WEDNESDAY THE FRONT WILL PUSH THROUGH THE FORECAST AREA. COOLER AND
DRIER CONDITIONS WILL DEVELOP IN THE WAKE OF THE FRONTAL PASSAGE AS
STRONG HIGH PRESSURE BUILDS OVER THE SOUTHEAST THROUGH SUNDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZAPPE

In the hours before

Special weather statement, Oct 14, 3:35 PM EST, 1 hour 35 minutes before
FLZ020-GAZ162-142100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 PM EDT MON OCT 14 2002

...STRONG THUNDERSTORMS MOVING WEST ACROSS HAMILTON COUNTY...
AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF JASPER...MOVING WEST AT
10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS WEST OF
JASPER...CROSSROADS AND JENNINGS THROUGH 500 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

PETERSON
Special weather statement, Oct 14, 4:28 PM EST, 42 minutes before
FLZ020>022-142200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
528 PM EDT MON OCT 14 2002

...STRONG THUNDERSTORMS MOVING THROUGH SUWANNEE AND HAMILTON
COUNTIES...
AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF WHITE
SPRINGS...MOVING WEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND WHITE SPRINGS...WELLBORN...HOUSTON...SUWANNEE
SPRINGS AND LIVE OAK THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

PETERSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
October 14, 5:10 PM EST
Where
Suwannee County, Live Oak
Reported by
LAW ENFORCEMENT
Coordinates
30.196, -82.991 (the zone’s center; the record gives no point)

Several pine trees down on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316901.